New Jersey, 2012

Strong Wind in New Jersey, March 8, 2012

March 8, 2012 · NWS PHI · 8 events in 7 counties and zones

Strong southwest winds preceding an approaching cold front produced wind gusts of around 45 mph over the higher terrain of Sussex County as well as sections of central New Jersey from the late morning into the middle of the afternoon on the 8th. The strong winds knocked down some weak tree limbs and power lines and caused isolated outages.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong southwest winds preceding an approaching cold front produced wind gusts of around 45 mph over the higher terrain of Sussex County as well as sections of central New Jersey from the late morning into the middle of the afternoon on the 8th. The strong winds knocked down some weak tree limbs and power lines and caused isolated outages. Peak wind gusts included 49 mph at the Atlantic City Marina (Atlantic County) and High Point (Sussex County), 47 mph at Wantage (Sussex County), 46 mph at the McGuire Air Force Base (Burlington County) and 43 mph in Lakehurst (Ocean County) and Trenton (Mercer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 8, 9:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 8, 9:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EST THU MAR 8 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT, BRINGING PRECIPITATION
TO THE AREA. HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE AREA
SATURDAY, THEN PUSH OFFSHORE ON SUNDAY AND REMAIN TO OUR SOUTHEAST
INTO EARLY NEXT WEEK. A COUPLE OF WEAK DISTURBANCES ALOFT AND
THEIR ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
GREAT LAKES MONDAY THROUGH WEDNESDAY, AND MAY AFFECT OUR AREA
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STRONG SOUTHWESTERLY FLOW OUT AHEAD OF A COLD FRONT APPROACHING
FROM THE WEST TODAY WILL BRING GUSTY WINDS TO OUR REGION. IT
APPEARS AS THOUGH THE WIND GUSTS SHOULD REMAIN JUST BELOW THE WIND
ADVISORY CRITERION OF 46 MPH FOR GUSTS.

WE ARE ANTICIPATING A FAIR AMOUNT OF SUNSHINE FOR TODAY WITH SOME
CIRRUS OVERHEAD ALONG WITH SOME AFTERNOON CUMULUS. TEMPERATURES
ARE FORECAST TO RISE AROUND 70 DEGREES THIS AFTERNOON. READINGS
SHOULD REMAIN IN THE 60S NEAR THE COAST AND IN THE ELEVATED
TERRAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
A VERY MILD EVENING WITH TEMPS IN THE 60S FOR A TIME...GUSTY SW
WINDS IN THE EVENING THEN SHIFT NW WITH SHOWERY RAINS AND THE CFP
TWD MIDNIGHT. SKIES CLEAR TWD DAWN AND TOMORROW MORNING WILL FEEL
QUITE DIFFERENT THAN THIS MORNING.

QPF WAS HPC QPF AND TEMPS/DEWS/WINDS WERE MAINLY THE NAM THRU 09Z
THEN A 50 50 BLEND OF NCEP GUIDANCE THEREAFTER.

A SHORT PERIOD OF 30-40 MPH NW WIND GUSTS TONIGHT ASSTD WITH A
FINE LINE OF CONVECTION EMBEDDED IN THE BAND OF SHOWERS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE COLD FRONT THAT AFFECTS THE AREA ON THURSDAY NIGHT SHOULD BE
MAKING ITS WAY OFFSHORE BY FRIDAY MORNING. THERE COULD BE SOME
LINGERING SHOWERS ACROSS OUR SOUTHERN AREAS EARLY FRIDAY, BUT THEY
SHOULD BE OVER BY THE AFTERNOON. EVERYONE SHOULD BE PRECIPITATION
FREE BY THE AFTERNOON, EXCEPT THERE IS THE POSSIBILITY FOR SOME
FLURRIES IN THE HIGHEST ELEVATIONS IN THE POCONOS. WITH THE BASE
OF THE MID/UPPER TROUGH SWINGING CLOSE TO OUR AREA, THERE MAY BE
ENOUGH INSTABILITY AND MOISTURE TO CREATE SOME FLURRIES. FRIDAY
WILL BE MUCH COOLER THAN THURSDAY BY 10-15 DEGREES, BUT MAY STILL
END UP BEING A FEW DEGREES ABOVE NORMAL.

BY FRIDAY NIGHT, HIGH PRESSURE STARTS TO NOSE IN FROM THE WEST,
THEN FULLY BUILD ACROSS THE AREA ON SATURDAY AND SATURDAY NIGHT.
DRY WEATHER AND COOL CONDITIONS ARE EXPECTED FRIDAY NIGHT,
SATURDAY, AND SATURDAY NIGHT. TEMPERATURES BOTH NIGHTS SHOULD BE
CLOSE TO NORMAL, EVEN A COUPLE OF DEGREES BELOW FOR SOME AREAS.
SATURDAY SHOULD BE SEVERAL DEGREES BELOW NORMAL, AND WITH 925 MB
TEMPERATURES AROUND -1 TO -4, IT WILL BE HARD PRESSED TO GET OUT
OF THE 40S ANYWHERE.

BY SUNDAY, THE HIGH BUILDS OFFSHORE, SETTING UP A RETURN FLOW
ACROSS THE AREA, AND A RIDGE ALOFT BUILDS BACK ACROSS THE AREA.
THIS WILL ALLOW THICKNESSES TO RISE, IN TURN ALLOWING TEMPERATURES
TO RETURN BACK ABOVE NORMAL. IN FACT, THIS WARMING TREND SHOULD
CONTINUE INTO EARLY NEXT WEEK AS THICKNESSES RISE EACH DAY THROUGH
AT LEAST WEDNESDAY.

SUNDAY IS THE LAST PRECIPITATION FREE DAY IN THE FORECAST, AS A
COUPLE OF DISTURBANCES MAY AFFECT THE AREA EARLY NEXT WEEK. THE
MID/UPPER LOW ACROSS THE DESERT SOUTHWEST TODAY IS FORECAST TO
SPLIT IN TWO OVER THE NEXT FEW DAYS BY THE GFS, WHILE THE ECMWF
HAS IT STAYING AS ONE. THE FIRST IS FORECAST TO MOVE INTO THE
GREAT LAKES AROUND MONDAY, AND ITS ASSOCIATED SURFACE LOW MAY DRAG
A WEAK FRONTAL BOUNDARY ACROSS OUR AREA. THE SECOND IS ONLY
FORECAST BY THE GFS AND IS FORECAST TO REACH OUR AREA AROUND
TUESDAY OR TUESDAY NIGHT. AGAIN, THE SURFACE LOW WOULD DRAG A
FRONTAL BOUNDARY ACROSS THE AREA AS WELL. WITH THE DIFFERENCES IN
THE MODELS, WE WILL CONTINUE WITH SLIGHT CHANCE/CHANCE POPS IN THE
FORECAST FROM MONDAY INTO WEDNESDAY, ALTHOUGH IT WILL NOT BE
PRECIPITATING THE ENTIRE PERIOD.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY...WE EXPECT PATCHY VFR CIGS NEAR 5000 FT AFTER 17Z. LLWS
WILL BE IN THE TAFS LATE TODAY AND THIS EVENING AS A STRONGER LLJ
DEVELOPS AHEAD THE APPROACHING CF. SFC SW GUSTS 34-40 KT KNOTS
16Z-21Z. WILL FCST THE MOST PROBABLE.

TONIGHT...A SHORT PERIOD OF MVFR CONDS IN BRIEFLY MDT-HEAVY
SHOWERS ASSTD WITH CFP BETWEEN 03Z-10Z PROGRESSIVE FROM NW TO SE.
LLWS IN THE EVENING. SSW GUSTS 15-25 KTS SHIFT WNW WITH SCT GUSTS
30-35 KTS WITH A POSSIBLE FINE LINE OF CONVECTION..THIS PARTLY
ASSTD WITH GLANCING BLOW OF STG PRES RISES /5MB IN 3 HRS/.

OUTLOOK...
ONCE THE COLD FRONT MOVES OFFSHORE EARLY FRIDAY, VFR CONDITIONS
SHOULD DOMINATE THE FORECAST FOR THE WEEKEND. THERE IS A CHANCE
FOR PRECIPITATION MONDAY THROUGH WEDNESDAY OF NEXT WEEK AS A
COUPLE OF DISTURBANCES AND/OR FRONTAL BOUNDARIES AFFECT THE AREA.
IT IS POSSIBLE FOR LOWER CIGS/VSBYS DURING THIS TIME PERIOD IF
PRECIPITATION DOES OCCUR.

THE ONLY DAY WINDS ARE EXPECTED TO BE VERY GUSTY THROUGH SUNDAY
IS FRIDAY WHEN THEY COULD REACH AROUND 25-30 KNOTS. WINDS MAY
AGAIN BE GUSTY ON MONDAY, POSSIBLY GUSTING AROUND 20-25 KNOTS.

&&

.MARINE...
GALE ISSUED FOR DE BAY WHERE WARM SW WINDS SHOULD GLIDE OVER THE
NEAREST W EDGE OF DE BAY AND WE CAN SEE SHIP JOHN SHOAL AND
BRANDYWINE SEEING A COUPLE OF HRS OF G34-39 KTS EARLY THIS AFTN.
DITTO SANDY HOOK NEAR SHORE AREA OF THE NNJ WATERS IN ANZ 450.
REMAINDER WATERS...CONTD SCA AS PREV ISSUED. WE MAY SEE SPOT 34 KT
GUSTS THIS EVENING ELSEWHERE BENEATH STRENGTHENING SW LLJ BUT WARM
AIR OVER COOL WATER SHOULD KEEP A LID ON GUSTS. WILL NEED
REEVALUATION.

OUTLOOK...
THE COLD FRONT SHOULD BE MAKING ITS WAY ACROSS THE WATERS DURING
THE MORNING HOURS MONDAY. WINDS SHOULD BEGIN TO DIMINISH BEHIND
THE FRONT, AND SEAS SHOULD BEGIN TO SUBSIDE AS WELL AND BE BELOW
ADVISORY LEVELS BY THE AFTERNOON. HOWEVER, THIS BREAK MAY ONLY BE
TEMPORARY AS WINDS ABOVE THE SURFACE INCREASE ONCE AGAIN FRIDAY
NIGHT AND THE PRESSURE GRADIENT INCREASES AHEAD OF THE APPROACHING
HIGH PRESSURE TO OUR WEST. THE STRONG WINDS ALOFT WILL LIKELY MIX
DOWN TO THE SURFACE AND LEAD TO SMALL CRAFT ADVISORY LEVELS
OVERNIGHT FRIDAY INTO SATURDAY MORNING. THE HIGH PRESSURE SYSTEM
TO THE WEST BUILDS ACROSS THE AREA SATURDAY IN SUNDAY, BRINGING
CONDITIONS BACK BELOW ADVISORY LEVELS. WINDS AND WAVES MAY
APPROACH SMALL CRAFT ADVISORY LEVELS AGAIN ON MONDAY AS A SOUTH-
SOUTHEAST FLOW INCREASES ACROSS THE AREA AGAIN.

&&

.TIDES/COASTAL FLOODING...
NO LOW WATER ADVY (BLOWOUT TIDE) OCCURRED EARLY THIS MORNING.
VERY LOW PROB OF LOW WATER ADVY EARLY THIS AFTN LOW TIDE BUT MUCH
BETTER CHC OF BLOWOUT TIDE EARLY FRIDAY MORNING LOW TIDE. EVEN
THERE...LOCAL OFFICE CALC BASED ON THE -.65 DEPARTURE THIS MORNING
AT KACY...A 1018MB SFC PRES AT 44009 AT 06Z/9 THIS COMING NIGHT
WITH A WIND OF 220G32KT FOR 44009 AT 00Z AND 06Z/9 ONLY GIVES A
0.9 NEG DEPARTURE. MRPSSE GUIDANCE WAS HALF A FOOT TOO LOW FOR
THIS MORNING.

THE 06Z MRPSSE INITIALIZED 0.3 FT TOO LOW AND AS WE APPROACH 11Z
DATA INDICATES MRPSSE IS STILL RUNNING HALF A FOOT TOO LOW.

THE TREND OF SIGNIFICANTLY OVERFCSTG THE BLOWOUT POTENTIAL DUE TO
WARM AIR OVER COLD WATER... SHOULD REDUCE THE RISK OF A BLOWOUT
TIDE TONIGHT. SINCE CONFIDENCE ON EXCEEDING BLOWOUT TIDE CRITERIA
WAS LESS THAN IDEAL...DID NOT ISSUE.

&&

.CLIMATE...
NO RECORD HIGHS ANTICIPATED TODAY.. ALL FOR THIS DATE SET IN 2000
(EXCEPT KGED 2009). INCLUDES PHL 80.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR ANZ451>455.
     GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR ANZ430-431-450.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...IOVINO
SHORT TERM...DRAG
LONG TERM...DRAG/ROBERTSON
AVIATION...DRAG/ROBERTSON
MARINE...DRAG/ROBERTSON
TIDES/COASTAL FLOODING...DRAG
CLIMATE...DRAG
Hazardous weather outlook, Mar 8, 9:55 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
955 AM EST THU MAR 8 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-091500-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
955 AM EST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS WILL GUST 40 TO 45 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ451>455-091500-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
955 AM EST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A LOW WATER ADVISORY MAY BE NEEDED FOR THE EARLY FRIDAY MORNING
LOW TIDE CYCLE.

ISOLATED GALE FORCE SOUTHWEST WIND GUSTS TO 35 KNOTS ARE POSSIBLE
THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-091500-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
955 AM EST THU MAR 8 2012

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

A LOW WATER ADVISORY MAY BE NEEDED FOR THE EARLY FRIDAY MORNING
LOW TIDE CYCLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-091500-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
955 AM EST THU MAR 8 2012

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Sussex

When
March 8, 11:00 AM EST to 3:00 PM EST
Where
Sussex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
March 8, 11:00 AM EST to 3:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$400
Reported by
Mesonet
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
March 8, 11:00 AM EST to 3:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$400
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
March 8, 11:00 AM EST to 3:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
March 8, 11:00 AM EST to 3:00 PM EST
Where
Western Ocean forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
March 8, 11:00 AM EST to 3:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
March 8, 11:00 AM EST to 3:00 PM EST
Where
Mercer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
March 8, 11:00 AM EST to 3:00 PM EST
Where
Western Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369905, 369906, 369907, 369908, 369909, 369910, 369911, 369912.